What is Diabetes?
97 Diabetes is a condition where the person’s normal hormonal mechanisms do not control their blood sugar levels. There has been a significant increase in the number of children and young people diagnosed with type 1 diabetes and studies suggest that there will be twice as many children under 5 years old diagnosed with this condition by 2020. Children with type 1 diabetes need to have insulin via injections or an insulin pump, to monitor their blood glucose level and to eat regularly.
Medication and Control
98 Most children with type 1 diabetes will need four insulin injections a day which would include an injection at school. However, some may have two or three injections a day which would not impact on their school day. Some children may wear insulin pumps which is a medical device used for the administration of insulin and is attached to the child at all times. Most children can do their own injections and may simply require supervision and support. Some children may be confidant in managing their insulin pump but some may require assistance. The level of support required will be dependant on their age, development and experience with diabetes. It will discussed and agreed according to the individual needs of the child and will be agreed and written in their management plan.
99. Children with diabetes need to ensure that their blood glucose levels remain stable and may monitor their levels using a testing machine at regular intervals. Some of these children may need to do this during the school interval or lunch breaks. However some may require extra testing if they are on insulin pump therapy. Most pupils will be able to do this themselves but will need a suitable place to do so. Younger pupils may require assistance and supervision when testing themselves. Whenever sharps are involved their safe disposal must be supervised by a member of staff - the School Health Co-ordinator will supply a Sharps Disposal Box and advice on the protocols for use, which would be set out in the child’s IPP.
100. Pupils with diabetes must be allowed to eat regularly during the day and may require to eat in class. This might include eating to treat a hypoglycaemic episode (low blood glucose level<4mmols/l) during class-time or having extra snacks prior to or during exercise. Schools may need to make special arrangements for pupils with diabetes if the school has staggered lunch times. If a meal or snack is missed, or after strenuous activity, the pupil may experience a hypoglycaemia episode (a hypo) during which his or her blood sugar level falls to too low a level. Staff in charge of physical education classes or other physical activity sessions should be aware of the need for pupils with diabetes to have glucose tablets or a sugary drink to hand.
Hypoglycaemic Reaction (‘Hypo’)
101 This is a low blood glucose level of less than 4mmols/l. Children having a hypo may feel or look different from normal. However this may not always be the case. Staff should be aware that the following symptoms, either individually or combined, may be indicators of a ‘hypo’ in a pupil with diabetes:
- glazed eyes
- lack of concentration
102 Each pupil may experience different symptoms and this should be discussed when drawing up the ‘School Management Plan for Pupils with Type 1 Diabetes’
103 If a pupil is ‘hypo’ it is extremely important that they have their fast acting sugary carbohydrate immediately. This may be glucose tablets, original Lucozade/fizzy juice or fruit juice. They would then recheck their blood glucose levels after 15 minutes to ensure they have risen above 4mmols/l. If they have risen to 4mmols or above and are not on an insulin pump they would take a slow acting carbohydrate snack thereafter. Children who are wearing an insulin pump do not require to take this extra snack. If their blood glucose levels remain below 4mmols/l the procedure needs to be repeated. Should the child be unable to cooperate they may require to be given GlucoGel and require assistance. However should they have severe hypo episode during which they become unconscious /seizure medical advice must be sought immediately. Call an ambulance stating the child has diabetes and call the parents.
104 At times a child’s blood glucose may be too high. This may be a short term problem, for example they have eaten something sweet, or it may reflect long term problems in controlling their diabetes. A child with high blood glucose readings may have the following symptoms - poor concentration, excessive thirst and increase in the need to go to the toilet. No urgent action is needed to treat this unless the child is unwell. However if it persist and is a problem the parents can be contacted to make them aware.
105 Pupils with diabetes and their families will be offered an opportunity to meet education and health representatives to identify the individuals care needs. Every pupil with diabetes should have a ‘School Management Plan for Pupils with Type 1 Diabetes’. This will identify the level and type of support required while in school. This plan requires agreement from the parent/guardian or pupil where appropriate, educational staff and a health representative. This should be reviewed annually by the fore mentioned stakeholders to identify any changes to the pupils care. It is the responsibility of the pupil’s parents/guardians to inform the educational establishments of any changes to the child’s care needs that will affect the current management plan. All pupils should have a copy of ‘Managing diabetes in school’ or ‘Insulin pumps: advice for schools’ this will provide standard information for schools.
If schools have a child with diabetes they may request a Diabetes Awareness Update training session or if staff have any individual training needs with regard to a pupil with diabetes please contact the Paediatric Diabetes Specialist Nurse Alison Wilson either directly on Tel: 01343 567422 or Email: firstname.lastname@example.org or via your School Nurse.
Sharon Wright (Adult Diabetes Specialist Nurse) who covers young people who have moved out of the Paediatric service following the transition process at about 16years of age. Tel: 01343 567844 or email: email@example.com
For information on:
Additional Support For Learning